Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Mistake in medical record showing addiction to benzos. Is there a chance that doctor will amend my record?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
Hello. I am XXXXXXX and I have a couple issues in one really. I was in the ER last week for an accidental overdose of my combination of Topamax, Xanax, and Ambien. I was at the point where I was to take 3 Topamax, 2 Xanax, and 1 Ambien. It turns out this combo did not work out and I ended up actually driving and had no idea until I woke up in the hospital in front of a doctor. Luckily, nobody was hurt and I have never driven before, so I am just chalking this up to the combo and have since discarded the meds. My issue is that my husband got a couple facts of my dosages wrong and told the ER doc I took 3 ambien, but it was 3 Topamax. I confronted my husband once I saw what was written in my discharge papers and he said basically, oops. That is a big oops and my record states pt has been addicted to benzos in the past and this simply isn't accurate. My PCP has given me Ambien for a couple years now without incident and I only have had Xanax since January to deal with some pretty life changing circumstances.j Is there a chance the ER doc will amend my medical record if I plead my case now that I am able to do so? I realize I couldn't hardly talk the night I went to the hospital, but all is well now.
Posted Sat, 21 Jul 2012 in Medicines and Side Effects
Answered by Dr. Jonas Sundarakumar 8 hours later

Thanks for your question.

From your description, I understand that your issue here is about an inaccurate entry in the ER medical records following your overdose. You are bothered about two things in particular - 1) that the details of the overdose were mentioned incorrectly and 2) that it states that you are "addicted to benzos"

Now, I presume that you are taking all the above mentioned medication (Topamax, Xanax, Ambien and Phentermine) only on prescription of a doctor. I also need a clarification about what dosage and schedule of these medications were prescribed to you by your doctor.

Though your husband had mentioned erroneously that you took 3 tablets of Ambien, that alone doesn't warrant a decision that you are "addicted to benzos".

I presume that the reason why the ER doctor must've felt that you may be addicted may be because you are on 2 different sedative medications (Xanax and Ambien) for at least a few months, and often sedative medications, when taken for long periods of time have a potential to cause dependence. There are certain criteria for assessing dependence - like developing withdrawal symptoms on stopping the medication abruptly, requiring progressively increasing doses in order to get the desired effect, having a craving for the medication, etc.

Now, as far as your specific question about for amending your ER medical records, it is important to know that hospital medical records are confidential and legally-binding documents and any alteration of these would be done only according to strict procedure. I feel that the best approach would be to have a first have review with the doctor who has prescribed your medication and clarify / discuss this issue with him. If, after reviewing and assessing you, he feels that your medication is necessary and that you don't have any features or risk of dependence, then he could make an official communication to the hospital in whose ER you were seen.

This would give you a valid reason to plead your case, rather than merely trying to talk or argue with the ER doctor. Also, since you are on sedative / anti-anxiety medication and since you have also had an overdose, you may sometimes be asked to have a consultation with a psychiatrist for a detailed assessment. I hope this answers your query.

Now, on a similar note, what also concerns me is your overdose itself and the consequences of it which you have reported. Though you have mentioned that it was "accidental", it is very important to understand the circumstances in which you had the overdose and about what exactly happened after that. You have mentioned that "the combo did not work" but you say that you were not properly aware of your behaviour till "you woke up in the hospital", which again is worrying.

The reason it is important to explore and sort out these issues is to make sure that such things don't happen again in future. So, I would strongly advise you to have a review with your doctor and discuss about the recent events in detail with him.

Wish you all the best.

-Dr.Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Follow-up: Mistake in medical record showing addiction to benzos. Is there a chance that doctor will amend my record? 18 hours later
all of this was just the idea that I was being totally transparent and trying to do what was best all the way around and 1 misinformed statement from 1 person got me labeled and I feel like I now have to explain myself on top of try to combat the anxiety I sought treatment for in the first place. The stigma behind anxiety and/or depression is why I regret the day I ever reached out sadly. I appreciate your support though and will try my Buspar and see how this goes.

That should do it, and thank you again for your help! XXXXXXX Herriott
Answered by Dr. Jonas Sundarakumar 3 hours later

Thanks for writing in. I am sorry to hear that the recent unfortunate events have resulted in more stress and anxiety. Sadly, the stigma associated with psychiatric problems is still a major hurdle which puts people through a lot of suffering and embarassment. I hope the Buspar helps you and hope you come out of your anxiety / stress soon.

Wish you all the best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist

*Kindly accept the answer (by clicking on the "accept" tab) if you have no further queries)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor